Alert archive / Montana / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Great Falls, MT

July 22, 20138 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 22, 2013, 12:36 PM MDT for 8 counties in Montana. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2013, 12:36 PM MDT (18:36 UTC)
Expired
Jul 22, 2013, 9:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 90 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2756 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WWUS85 KTFX 221836
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1236 PM MDT MON JUL 22 2013

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITIES AND GUSTY WEST TO NORTHWEST WINDS FOR FIRE
WEATHER ZONES 117 AND 118...

MTZ117-118-230300-
/O.NEW.KTFX.FW.W.0001.130722T1836Z-130723T0300Z/
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1236 PM MDT MON JUL 22 2013

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITIES AND GUSTY WEST TO NORTHWEST WINDS FOR FIRE
WEATHER ZONES 117 AND 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY WEST TO NORTHWEST
WINDS UNTIL 9 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 117 AND 118.

* WINDS...WEST TO NORTHWEST WINDS 15 TO 20 MPH WITH GUSTS UP TO
  30 MPH.

* TIMING...THROUGH 9 PM MDT THIS EVENING. 

* RELATIVE HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURES...HIGHS 85 TO 90. 

* IMPACTS...THE COMBINATION OF VERY WARM TEMPERATURES...LOW
  RELATIVE HUMIDITIES AND GUSTY WINDS HAS CREATED CRITICAL FIRE
  WEATHER CONDITIONS. THESE CONDITIONS COULD ALLOW RAPID FIRE
  GROWTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
1 follow-up statement
214 
WWUS85 KTFX 230240
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT MON JUL 22 2013

MTZ117-118-230345-
/O.EXP.KTFX.FW.W.0001.000000T0000Z-130723T0300Z/
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
840 PM MDT MON JUL 22 2013

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITIES AND GUSTY WINDS FOR FIRE WEATHER ZONES 117
AND 118...

ALTHOUGH RELATIVE HUMIDITIES REMAIN BELOW 20 PERCENT ACROSS MOST
OF THE WARNED AREA...WINDS HAVE DECREASED BELOW RED FLAG WARNING
CRITERIA AS THE SUN SETS THIS EVENING. THEREFORE...THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM MDT.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 22, 11:30 AM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 22, 11:30 AM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1130 AM MDT Mon Jul 22 2013

...Updated Aviation Discussion...

.UPDATE...

Increased pops into the 20 t0 30 percent range north of a line
from St. Mary to Fort Benton to Northern Fergus County. An upper
level disturbance moving through Montana will push a weak low-
level convergence boundary through the northern portion of
northcentral Montana late this afternoon and evening. The highest
CAPE values, near 1000 J/kg, are over the NE portion of my CWA,
but sfc to mid-level shear is relatively weak at less than 30 kts.
Isolated to scattered thunderstorms are possible over this region,
and some of the stronger storms could produce brief heavy
rainfall, gusty winds over 40 mph, and small hail. Uttech

&&

.AVIATION...
UPDATED 1730Z.
VFR will prevail through the period. An upper level disturbance will
lead to isolated/scattered SH and TS development this afternoon over
northern Montana. Included TSRA- at KCTB for the early afternoon,
but a better chance for stronger thunderstorms exists at KHVR during
the late afternoon/early evening so went with TSRA there. Expect
gusty winds over 30 kts in the vicinity of any thunderstorms. Small
hail is also possible with the strongest storms. Uttech

&&

.FIRE WEATHER...
Will update forecast to expand areal coverage of thunderstorms.
Wind and minimum relative humidity will be close to critical
levels by mid- afternoon Monday continuing into Monday evening.
Expect west to northwest winds of 10 to 15 mph, with gusts
approaching 20 mph, north of a line from Helena to White Sulphur
Springs. Minimum relative humidity for the lower elevations in
North Central Montana will be around 20 to 25 percent, Central
Montana about 15 to 20 percent, and Southwest Montana valleys will
see humidity drop to 10 percent or less. Confidence in meeting
critical conditions from the northern Rockies to Southwest Montana
is probably about 50 percent so continued to hold off on issuing
any fire weather highlights. Conditions will be closely monitored
today, especially around the Helena Valley, where conditions look
the most likely to approach critical levels this afternoon.

&&

.PREV DISCUSSION...
/ISSUED 538 AM MDT Mon Jul 22 2013/
Today through Wednesday...High pressure will continue to keep
mostly clear skies across the region today. A trough moving
through southern Canada this afternoon will bring some moisture
and instability to locations near the border possibly resulting in
a few thunderstorms during the later afternoon and evening. Breezy
westerly winds and dry conditions today make for dangerous fire
potential but winds look light enough that highlights were not
deemed necessary. These conditions will be closely monitored
through the day if winds should become stronger than expected.
Tuesday and Wednesday look very similar with chances for afternoon
and evening convective activity along the Canadian border. Chances
for thunderstorms could push a little further south Wednesday
evening but still look to be somewhat spotty in coverage.
Precipitation reaching the ground from these events will likely be
minimal as the environment below cloud bases remains extremely
dry. Temperatures will remain very similar to those of late with
highs at or around 90 degrees in many locations.

Wednesday night through Monday...A high pressure ridge aloft will
continue to be the main feature as the forecast period begins. The
ridge will be centered over the Rockies and this should keep
southern portions of the forecast area dry. However, disturbances
move over the ridge to the north could bring some convective
activity across the Hiline and the eastern zones.  The upper level
ridge will move slowly east and by Friday and Saturday some
monsoonal moisture will be creeping into Southwest Montana. To the
north, a low pressure trof will move over the West Coast and heights
aloft over the zones will begin a slow trend lower. This will
gradually increase the instability over central Montana. However,
the airmass will remain quite dry and convection will be isolated at
best. By late Saturday and Sunday, the approach of the upper level
trof and a general increase in moisture across the zones will bring
increased thunderstorm activity to the area along with a trend
towards slightly cooler temperatures. The forecast area will remain
well above normal temperatures at the beginning of the forecast
period, and even with the trend towards cooler temperatures,
Saturday and Sunday will still remain above seasonal normals.
Zelzer

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  54  88  55 /   0   0   0  10
CTB  85  53  81  53 /  20  10  20  20
HLN  90  56  90  57 /   0   0   0   0
BZN  89  48  87  51 /   0   0   0   0
WEY  82  37  81  47 /   0   0   0   0
DLN  88  50  86  55 /   0   0   0   0
HVR  87  56  85  55 /  30  20  20  10
LWT  86  53  83  53 /  10  10   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jul 22, 4:16 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 AM MDT MON JUL 22 2013

MTZ008>015-044>055-231015-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
416 AM MDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:59 PM MDTSpecial Weather StatementTFXToole46 min
Jul 22, 3:45 PM MDTSpecial Weather StatementTFXToole45 min
Jul 22, 3:58 PM MDTSpecial Weather StatementTFXToole47 min
Jul 22, 4:42 PM MDTSpecial Weather StatementTFXToole48 min
Jul 22, 4:46 PM MDTSpecial Weather StatementTFXToole44 min
Jul 22, 5:33 PM MDTSpecial Weather StatementTFX27 min
Jul 22, 5:50 PM MDTSpecial Weather StatementTFXHill25 min
Jul 22, 5:56 PM MDTSpecial Weather StatementTFXBlaine49 min

Nearby

Red Flag Warnings in Montana, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.